Beta blockers may mask symptoms in septic elders

Drug creates 'misleading picture'

Do you expect to see tachycardia in a septic patient? Don't forget that this response will be masked in elders taking beta blockers.

"A large majority of elderly patients are on beta blockers, which can keep pulse at a normal rate even when the patient is septic," says John Provost, an ED nurse at St. Joseph's Hospital and Medical Center in Phoenix. "It is of the greatest importance to recognize and treat sepsis, as mortality is 50%."

Fever might be the only presenting symptom, early on, in an elder patient turning septic or already in a septic state, adds Provost. In this case, you should suspect sepsis in addition to a simple viral infection or urinary tract infection.

"Many times, the initial thought is the most positive thought in regard to the patient," says Provost. "It is paramount that further investigation is done to conclude the proper diagnosis."

Confusion is common

Confusion related to a condition such as urinary tract infection is common in elderly patients, adds Provost. "This is not often seen in younger patients," he says.

Provost says to "look for hypotension first and foremost." Also look for confusion, somnolence, and fever. "From my experience, about half the time an obvious offender will present with the patient leading the care team to the infection. The other times, it's the quick response of the care team obtaining blood and urine samples which leads to the diagnosis of sepsis," says Provost.

Either way, Provost says that "as soon as a vital sign tells you to suspect sepsis, one must start treatment with fluids and antibiotics quickly if a life is to be saved." Hypotension can look like sepsis, and you will not be harming the patient following a sepsis route until proven otherwise, adds Provost.

"Start protecting the patient. Hypotension can kill your patient, yet can be repaired with fluid and better regulation of medications," says Provost. "Sepsis, if left untreated, will kill your patient. It must be treated as a heart attack patient is treated."

Don't rely on heart rate

Mary-Lynn Peters, RN, MS, GNC(C), a nurse at the Urgent Geriatric Assessment Clinic at Credit Valley Hospital in Mississauga, Ontario, Canada, says that reduced heart rate and lowered blood pressure, two effects of beta blockers, "are desired when dealing with cardiac disease but can create a misleading clinical picture when dealing with sepsis."

"In sepsis, the body seeks to increase cardiac output by increasing heart rate," Peters says. "Beta blockers prevent the patient from generating a tachycardic response." She recommends the following:

• Review all of the patient's medications, looking for any that might impact the patient's response to sepsis.

• If sepsis is suspected in a patient taking beta blockers, look for all possible signs of sepsis.

Patients might exhibit altered mental status, arterial hypotension, decreased oxygen saturation levels, decreased urine output, ileus, and decreased capillary refill or mottled skin, says Peters.

Laboratory changes that might indicate sepsis include hyperglycemia in the absence of diabetes, elevations of markers of inflammation, thrombocytopenia, elevated creatinine, international normalized ratio elevation, hyperlactatemia, and hyperbilirubinemia, adds Peters.

"These are 'red flags' which will alert the ED nurse to the severity of the patient's status," says Peters.

• Have a heightened vigilance for signs of deterioration.

"Do not rely on a normal heart rate as an indicator of hemodynamic stability or as a determinant of illness severity," says Peters.

Sources

For more information on elders with sepsis, contact:

  • Mary-Lynn Peters, RN, MS, GNC(C), Urgent Geriatric Assessment Clinic, Credit Valley Hospital, Mississauga, Ontario, Canada. E-mail: mpeters@cvh.on.ca.
  • John Provost, RN, Emergency Department, St. Joseph's Hospital and Medical Center, Phoenix, AZ. E-mail: John.Provost@chw.edu.

Clinical Tip

Infected elders may have no fever

Older adults have altered temperature regulation ability and might have little or no fever in response to infectious or inflammatory processes, says Carol Howat, RN, BSN, CEN, clinical educator for the ED at Northwest Community Hospital in Arlington Heights, IL.

She gives the example of an elderly patient who complains of fatigue, chest pain, and dyspnea, with a temperature of 97.5 F. In this case, "the experienced ED nurse would not base her assumption of an infectious process based solely on the presence or absence of fever," says Howat.